Texas, 2016

Damaging Winds in Texas, July 6, 2016

July 6, 2016 · NWS MAF · 3 events in 2 counties and zones

There was an upper level high pressure over the region. Intense heating combined with mid-level moisture allowed for thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was an upper level high pressure over the region. Intense heating combined with mid-level moisture allowed for thunderstorms to develop. The air beneath the storm clouds was dry, so damaging winds accompanied the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 6, 5:46 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 6, 5:46 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
646 PM CDT WED JUL 6 2016

.DISCUSSION...

Please see the 00Z aviation discussion below.

&&

.AVIATION...

The main aviation concern is scattered thunderstorms ongoing
across the area this evening, with the best chance for impacts at
INK, PEQ, MAF, and FST where TEMPOs have been included for the
first few hours of the forecast period. Variable gusty winds are
the primary threat, though there is potential for brief MVFR
visibility in rain or blowing dust. Beyond this evening, VFR
conditions should prevail, with S/SW winds through the period,
which could be gusty at FST and MAF.

&&

.PREV DISCUSSION... /issued 231 PM CDT WED JUL 6 2016/

DISCUSSION...

Some change expected in the coming days as record or near record
heat continues, but chances of rain increase. An upper high
combined with a mid level thermal ridge will keep temperatures
well above normal into this weekend and possibly even next week.
Record warm lows continue to fall as we only bottomed out at 79
once again this morning (old record 76 in 1998). This could change
if a storm or outflow boundary moves over the airport. The record
high for today is 107 set in 1994 and as of 230 PM it is 101 at
Midland Intl. The record high for tomorrow (7/7) is 108 set in
1994. While we are not anticipating these records to be broken,
temperatures are still hot enough for a Heat Advisory across most
of the area. Will extend the current advisory into Thursday across
the same areas, leaving the east out where better moisture will
keep temperatures cooler.

As was the case the last couple of days, mid level moisture combined
with intense heating to produce scattered showers and thunderstorms.
Some of these storms were severe with wind gusts up to 80 mph.
Expect nothing different the next few days as a dry sub-cloud layer
will again allow for strong, damaging winds to occur in and near any
thunderstorm. Precip chances may increase slightly Friday into the
weekend as a more potent mid level disturbance moves across the
area. The extra lift will allow for an uptick in convection each
afternoon. Mid level moisture will stick around into next week, so
will continue to carry mentionable PoPs in the forecast through the
extended. Even with the increase in moisture, it appears
temperatures will stay above normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75 102  75  99 /  10  20  10  20
Carlsbad                       74 107  74 105 /  10  20  20  20
Dryden                         76 103  77 102 /  10  20  10  20
Fort Stockton                  76 104  76 100 /  10  20  20  30
Guadalupe Pass                 73  97  72  93 /  10  20  20  30
Hobbs                          71 105  72 100 /  20  20  20  20
Marfa                          69  95  70  93 /  20  30  30  30
Midland Intl Airport           79 105  79 102 /  10  20  20  20
Odessa                         79 104  79 102 /  10  20  20  20
Wink                           75 106  76 103 /  10  20  20  20

&&

.MAF Watches/Warnings/Advisories...
NM...Heat Advisory until 7 PM MDT Thursday for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

TX...Heat Advisory until 8 PM CDT /7 PM MDT/ Thursday for Andrews-Big
     Bend Area-Crane-Davis/Apache Mountains Area-Ector-Gaines-
     Guadalupe Mountains-Loving-Marfa Plateau-Midland-Pecos-
     Presidio Valley-Reeves County and Upper Trans Pecos-Upton-
     Van Horn and Highway 54 Corridor-Ward-Winkler.

     Heat Advisory until 9 PM CDT this evening for Dawson-Martin.

&&
Hazardous weather outlook, Jul 6, 12:18 PM CST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
118 PM CDT WED JUL 6 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
118 PM CDT WED JUL 6 2016 /1218 PM MDT WED JUL 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHWEST
TEXAS AND SOUTHEAST NEW MEXICO MAINLY LATE THIS AFTERNOON INTO EARLY
EVENING. THE BETTER CHANCE OF THUNDERSTORMS WILL BE ACROSS
SOUTHEAST NEW MEXICO...THE PERMIAN BASIN AND THE DAVIS MOUNTAINS.
STRONGER THUNDERSTORMS WILL PRODUCE SMALL HAIL AND STRONG WINDS
WITH GUSTS 40 TO 55 MPH. A FEW STORMS COULD BECOME BRIEFLY SEVERE
WITH WIND GUSTS EXCEEDING 60 MPH. LOCALIZED FLOODING IS POSSIBLE
IN FLOOD PRONE AREAS DUE TO SLOW MOVING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE ISOLATED TO SCATTERED ACROSS MUCH OF
SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS THURSDAY THROUGH
TUESDAY. THUNDERSTORM CHANCES WILL BE GREATEST IN THE MOUNTAINS.
STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS
WITH GUSTS TO 55 MPH POSSIBLE. LOCALIZED FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

In the hours before

Special weather statement, Jul 6, 5:45 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 PM CDT WED JUL 6 2016

TXZ067-068-075-070030-
WARD TX-CRANE TX-PECOS TX-
645 PM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CRANE...NORTH
CENTRAL PECOS AND SOUTHEASTERN WARD COUNTIES UNTIL 730 PM CDT...

AT 645 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROYALTY...OR 16 MILES SOUTHEAST OF MONAHANS...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
IMPERIAL...TUBBS CORNER...CORDONA LAKE...ROYALTY AND GRANDFALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIDLAND.

&&

LAT...LON 3119 10276 3139 10289 3153 10278 3134 10244
TIME...MOT...LOC 2345Z 268DEG 8KT 3137 10277

44

The radar

The Midland/Odessa radar (KMAF), 20 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ector

When
July 6, 7:22 PM CST
Where
Ector County, Odessa
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
31.850, -102.370

A thunderstorm moved across Ector County and produced a 69 mph wind gust at the Odessa Schlemeyer Field Airport.

Thunderstorm Wind, Ector

When
July 6, 7:24 PM CST to 7:25 PM CST
Where
Ector County, Odessa
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
31.850, -102.370

A thunderstorm moved across Ector County and produced wind damage in Odessa. Numerous power poles were blown down along Yukon Road near Ratliff Stadium. There was also a tree blown down at 50th and Keeler Avenue in Odessa. The time of damage was estimated from radar. The cost of damage is a very rough estimate.

Thunderstorm Wind, Midland

When
July 6, 7:30 PM CST
Where
Midland County, (Maf) Midland Intl
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
31.930, -102.200

A thunderstorm moved across Midland County and produced a 65 mph wind gust at Midland International Air and Space Port.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649120, 649123, 649124.